Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 124, NWS Indianapolis, IN

September 10, 2014Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 10, 2014, 1:38 PM EDT for Howard County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2014, 1:38 PM EDT (17:38 UTC)
Expired
Sep 10, 2014, 2:00 PM EDT
In force
22 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Howard County, IN

The radar

The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS53 KIND 101738
SVRIND
INC067-101800-
/O.NEW.KIND.SV.W.0124.140910T1738Z-140910T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
138 PM EDT WED SEP 10 2014

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOWARD COUNTY IN CENTRAL INDIANA...

* UNTIL 200 PM EDT

* AT 136 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
  OF KOKOMO...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HOWARD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4054 8586 4053 8586 4049 8586 4041 8601
      4056 8615 4057 8613 4057 8597 4057 8596
      4057 8586
TIME...MOT...LOC 1738Z 234DEG 39KT 4055 8597

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

KOCH
2 follow-up statements
726 
WWUS53 KIND 101744
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
144 PM EDT WED SEP 10 2014

INC067-101800-
/O.CON.KIND.SV.W.0124.000000T0000Z-140910T1800Z/
HOWARD IN-
144 PM EDT WED SEP 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HOWARD COUNTY UNTIL 200 PM EDT...

AT 141 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF SWAYZEE...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4052 8586 4054 8596 4057 8598 4057 8597
      4057 8586
TIME...MOT...LOC 1745Z 234DEG 39KT 4059 8589

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

KOCH
480 
WWUS53 KIND 101754
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
154 PM EDT WED SEP 10 2014

INC067-101804-
/O.EXP.KIND.SV.W.0124.000000T0000Z-140910T1800Z/
HOWARD IN-
154 PM EDT WED SEP 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD COUNTY
WILL EXPIRE AT 200 PM EDT/100 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 9 PM EDT.

LAT...LON 4052 8586 4054 8596 4057 8598 4057 8597
      4057 8586
TIME...MOT...LOC 1754Z 234DEG 39KT 4065 8579

$$

LEE/KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 12:15 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 10, 12:15 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1215 PM EDT WED SEP 10 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 330 AM EDT WED SEP 10 2014

A COLD FRONT ASSOCIATED WITH A RATHER STRONG FRONTAL SYSTEM WILL
MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT BRINGING HEAVY
RAINFALL AND POSSIBLE SEVERE WEATHER. MUCH COOLER WEATHER WILL
FOLLOW IN ITS WAKE ALONG WITH SOME DRIER WEATHER ON THURSDAY NIGHT
AND FRIDAY. HOWEVER...PRECIP CHANCES WILL RETURN AGAIN ON FRIDAY
NIGHT WITH THE PASSAGE OF AN UPPER LOW OVER THE GREAT LAKES REGION.

&&

.NEAR TERM /REST OF TODAY/...
ISSUED AT 950 AM EDT WED SEP 10 2014

FORECAST IS ON TRACK. ADJUSTED POPS UP THIS MORNING ACROSS THE NORTH
BASED ON CURRENT RADAR TRENDS. EXPECT ADDITIONAL STORMS TO DEVELOP
THIS AFTERNOON AHEAD OF THE COLD FRONT.

CENTRAL INDIANA REMAINS IN A SLIGHT RISK FOR SEVERE WEATHER. WILL
CONTINUE TO MONITOR CLOSELY. THREAT FOR HEAVY RAIN STILL EXISTS WITH
PRECIPITABLE WATER VALUES OVER 2 INCHES MOVING INTO THE AREA.

NUDGED DOWN TEMPERATURES A BIT ACROSS PORTIONS OF THE AREA SINCE
RAIN THIS MORNING WILL KEEP READINGS DOWN FOR A WHILE.

PREVIOUS DISCUSSION FOLLOWS...
THE MAIN FOCUS OF THE NEAR TERM PERIOD IS FLOODING AND SEVERE
POTENTIAL WITH COLD FRONT.

RAPID REFRESH IS PORTRAYING CURRENT RADAR ACTIVITY
WELL...WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS CURRENTLY
MOVING ACROSS ILLINOIS AHEAD OF FRONTAL SYSTEM CENTERED OVER IOWA.
THIS ACTIVITY WILL SPREAD ACROSS CENTRAL INDIANA THIS MORNING WITH
ENVIRONMENT GRADUALLY DESTABILIZING THIS AFTERNOON. DEWPOINTS ARE
PROGGED TO CLIMB INTO THE LOW 70S WITH MLCAPES IN THE 1000 TO 2000
J/KG RANGE. AS COLD FRONT MOVES INTO THIS ENVIRONMENT LATE THIS
AFTERNOON/EVENING...SEVERE THUNDERSTORMS COULD DEVELOP AHEAD AND
ALONG THE LINE WITH DAMAGING WINDS. THERE IS SOME QUESTION AS TO HOW
LONG THOSE STORMS WILL MAINTAIN THEIR STRENGTH THE FARTHER SOUTH
THEY MOVE AND AS THEY LOSE THE DAYTIME HEATING. THE BEST DYNAMICS
STILL REMAIN OVER LOWER MICHIGAN/NORTHERN INDIANA WHERE A 50 TO 60
KT LOW LEVEL JET AND 80 TO 100 KT 300 MB JET WILL PROVIDE
ADDITIONAL ENHANCEMENT.

THE LARGER THREAT TO CENTRAL INDIANA WILL MOST LIKELY BE THE
FLOODING THREAT WITH QPFS STILL AT 2 PLUS INCHES. SO...WILL
CONTINUE TO CARRY THE FLASH FLOOD WATCH OVER THE NORTHERN TWO-
THIRDS OF FORECAST AREA.

TEMPS...STUCK CLOSE TO GUIDANCE FOR THIS AFTERNOON...WHICH PUTS
HIGHS IN THE UPPER 70S TO MID 80S. THIS WILL HAVE TO BE MONITORED
THOUGH...ANY LINGERING CLOUD COVER COULD MAKE IT TOUGH TO REACH
THOSE NUMBERS.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
ISSUED AT 330 AM EDT WED SEP 10 2014

AS MENTIONED ABOVE...THERE IS DOUBT AS TO HOW LONG LINE OF STORMS
WILL MAINTAIN THEIR INTENSITY THROUGH THE LATE EVENING/EARLY NIGHT
HOURS WITH LOSS OF HEATING AND LIFT. THE BULK OF THE ACTIVITY WILL
BE SITUATED OVER SOUTHEAST INDIANA DURING THAT TIME...AND OUT OF
THE AREA BY THU 12Z.

MOST OF THURSDAY AND FRIDAY WILL BE DRY WITH COOLER TEMPS. HIGHS
WILL ONLY TOP OFF IN THE UPPER 60S/LOW 70S ON BOTH DAYS. MODELS
HAVE A GOOD HANDLE ON THE CHANGING PATTERN...SO WENT WITH
ALLBLEND.

FRIDAY NIGHT...INTRODUCED PRECIP BACK INTO THE FORECAST AS AN
UPPER LEVEL LOW MOVES ACROSS THE GREAT LAKES REGION. BEST FORCING
WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL INDIANA...SO CARRIED
CHANCE POPS OVER THOSE COUNTIES...AND SLIGHT CHANCE POPS
ELSEWHERE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ISSUED AT 330 AM EDT WED SEP 10 2014

HIGH PRESSURE AND A PERSISTENT UPPER TROUGH OVER THE EASTERN U S
WILL MAINTAIN A COOL...MAINLY DRY WEATHER PATTERN OVER THE REGION
THROUGH THE EXTENDED PERIOD.

SOME LINGERING CLOUDS SATURDAY MORNING IN THE WAKE OF THE WAVE ALOFT
WILL DIMINISH QUICKLY DURING THE COURSE OF THE DAY AS BROAD HIGH
PRESSURE BUILDS INTO THE OHIO VALLEY AND GREAT LAKES. THE HIGH WILL
DRIFT EAST OF THE REGION BY MONDAY WITH A SECONDARY WAVE ALOFT IN
THE NORTHERN STREAM ROTATING INTO THE GREAT LAKES BY MONDAY EVENING.
OVERALL MOISTURE PROFILES LOOK UNIMPRESSIVE...BUT FORCING ALOFT
ASSOCIATED WITH THE FEATURE MAY BE JUST ENOUGH TO GENERATE A FEW
SHOWERS OVER THE NORTHERN HALF OF THE FORECAST AREA MONDAY NIGHT.
HIGH PRESSURE WILL THEN REESTABLISH THROUGH THE MIDDLE OF NEXT WEEK.

HIGHS WILL BE IN THE 60S OVER THE WEEKEND...RISING INTO LOWER AND
MIDDLE 70S BY EARLY NEXT WEEK. A FEW CHILLY MORNINGS ANTICIPATED
WITH LOWS IN THE 40S THROUGH MONDAY MORNING...WARMING INTO THE LOWER
50S NEXT WEEK.

&&

.AVIATION /DISCUSSION FOR 101800Z TAF ISSUANCE/...
ISSUED AT 1215 PM EDT WED SEP 10 2014

WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AHEAD OF A
STRONG COLD FRONT FROM NEAR KIRK TO KOKC EARLY THIS AFTERNOON.
SO...WILL HAVE TEMPO MVFR OR WORSE THUNDERSTORM GROUPS IN THROUGH
00Z AT LAF AND A LITTLE LATE ELSEWHERE AS THE FRONT SETTTLES
SOUTHEAST. THE FRONT SHOULD REACH LAF AROUND 03Z OR SO AND A FEW
HOURS LATER AT BMG. WINDS WILL BE SOUTH AND SOUTHEAST 15 KNOTS OR
MORE AND GUSTING TO NEAR 25 KNOTS. GUSTS TO 40 KNOTS OR MORE ARE
POSSIBLE IN THUNDERSTORMS. WINDS WILL BECOME NORTHWEST BEHIND THE
COLD FRONT. EXPECT IFR CEILINGS OVERNIGHT AND INTO THURSDAY MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR INZ021-028>031-035>049-051>057.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD/50
SHORT TERM...TDUD
LONG TERM....RYAN
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Sep 10, 9:43 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
943 AM EDT WED SEP 10 2014

INZ021-028>031-035>049-051>057-111345-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
943 AM EDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SEVERE THUNDERSTORMS POSSIBLE LATE THIS
AFTERNOON AND EVENING. HEAVY RAIN AND FLOODING POSSIBLE THIS
AFTERNOON AND TONIGHT.

HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...FREQUENT
LIGHTNING...AND FLOODING.

TIMING: HIGHEST CHANCES FOR SEVERE STORMS WILL BE IN THE 400 PM TO
MIDNIGHT TIME FRAME. HIGHEST CHANCES FOR HEAVY RAIN AND FLOODING
ARE AFTER 200 PM.

DISCUSSION: THE SEVERE THREAT WILL INCREASE THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT WITH LARGE HAIL AND ISOLATED TORNADOES ALSO POSSIBLE.
HEAVY RAINFALL IS LIKELY AND MAY PRODUCE FLASH FLOODING. DANGEROUS
LIGHTNING WILL BE A THREAT WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: MOST OF THE EXTENDED PERIOD WILL BE DRY WITH JUST A
FEW PERIODS OF RAIN ON FRIDAY NIGHT AND MONDAY NIGHT AS UPPER
LEVEL WAVES MOVE THROUGH THE GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAIN AND FLOODING
OBSERVED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-111345-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
943 AM EDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND TONIGHT.

HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...FREQUENT
LIGHTNING...MINOR FLOODING.

TIMING: HIGHEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE FROM 600 PM
EDT THIS EVENING TO 200 AM TONIGHT.

DISCUSSION: THE SEVERE THREAT WILL INCREASE THIS EVENING AND
TONIGHT AHEAD OF COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT WITH LARGE HAIL AND ISOLATED TORNADOES ALSO POSSIBLE.
DANGEROUS LIGHTNING WILL BE A THREAT WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: ISOLATED NON-SEVERE THUNDERSTORMS INTO THURSDAY MORNING.

DISCUSSION: ISOLATED NON-SEVERE THUNDERSTORMS COULD LINGER INTO
THURSDAY MORNING IN WAKE OF COLD FRONT. FRIDAY...SCATTERED RAIN
SHOWERS WILL BE POSSIBLE AS AN UPPER LEVEL TROUGH PASSES OVER THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:52 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton23 min
Sep 10, 2:05 PM EDTSevere Thunderstorm WarningINDHoward, Tipton17 min
Sep 10, 2:16 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Madison, Tipton44 min
Sep 10, 6:39 PM EDTTornado WarningINDBoone, Hendricks15 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.